California, 2013Flash Flooding and Dust Storm in California, July 28, 2013
July 28, 2013 · NWS VEF · 6 events in 3 counties and zones
Mid level dry air pushed in above low level monsoon moisture, triggering widespread thunderstorms with flash flooding and severe weather.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $114,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid level dry air pushed in above low level monsoon moisture, triggering widespread thunderstorms with flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 28, 10:42 AM PST, 11 minutes earlier.
Area forecast discussion, Jul 28, 10:42 AM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT SUN JUL 28 2013
.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH TODAY...ALTHOUGH SOME
DRYING WILL START TO OCCUR OVER THE FAR SOUTHWEST PORTIONS OF THE
AREA. THIS DRIER AIR WILL WORK NORTH TONIGHT AND MONDAY BRINGING AN
END TO SHOWERS AND THUNDERSTORMS EXCEPT FOR THE FAR NORTHERN AREAS
OF LINCOLN...NYE AND INYO COUNTIES. THUNDERSTORM CHANCES ARE
EXPECTED TO END FOR THE ENTIRE AREA BY TUESDAY AS DRIER AIR
CONTINUES TO WORK INTO THE REGION. TEMPERATURES WILL REMAIN SLIGHTLY
BELOW NORMAL TODAY AND MONDAY...THEN RISE TO NEAR NORMAL THROUGH THE
REMAINDER OF THE WEEK.
&&
.UPDATE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF
NORTHWEST ARIZONA...SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA THROUGH
10 PM THIS EVENING. SEE RNOFFAVEF FOR DETAILS OR OUR WEBSITE AT
WEATHER.GOV/LASVEGAS. GRIDS WERE MODIFIED TO BETTER REPRESENT
CURRENT TRENDS.
&&
.AVIATION...FOR MCCARRAN...THERE IS POTENTIAL FOR THUNDERSTORMS TO
MOVE INTO THE VALLEY BETWEEN 19Z-23Z. HEAVY RAIN WILL BE THE BIGGEST
CONCERN WITH CIGS POSSIBLY DOWN TO 8K FEET AT TIMES. WINDS WILL
GENERALLY BE UNDER 10 KTS OUT OF THE SOUTH...BUT AS WAS THE CASE
YESTERDAY...COULD BECOME VARIABLE AND GUSTY WITH ANY STORMS THAT
DEVELOP IN AND AROUND THE VALLEY. THUNDERSTORMS WILL ALSO AFFECT ALL
APPROACH CORRIDORS...ALTHOUGH STORMS IN THE DAGGETT APPROACH SHOULD
BE LESS IN COVERAGE. DRIER AIR WILL WORK INTO THE REGION TONIGHT
WITH THUNDERSTORM CHANCES ENDING FOR THE WEEK.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
TODAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND 10KTS OUTSIDE
OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE 6K FEET OR
LOWER IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS IN HEAVY RAIN
SHOWERS. MUCH DRIER AIR WILL WORK INTO THE REGION TONIGHT WITH
THUNDERSTORM CHANCES ENDING FOR THE WEEK...EXCEPT FOR THE FAR
NORTHERN AREAS OF LINCOLN AND NYE COUNTIES.
&&
.PREVIOUS UPDATE...925 AM PDT...
A VERY WEAK BOUNDARY AS SEEN IN WATER VAPOR THIS MORNING AND ALSO
WEAK LOW LEVEL CONVERGENCE OFF THE NAM12 ACROSS THE SOUTHERN PORTION
OF THE CWA IS ALLOWING SHOWERS AND THUNDERSTORMS TO FIRE OFF FROM
CENTRAL MOHAVE COUNTY WEST INTO SAN BERNARDINO COUNTY THIS MORNING.
THE NAM SHOWS THIS CONVERGENCE ENDING BY 18Z...BUT BY THEN THE CLOUD
FREE SKIES SHOULD ALLOW FOR PLENTY OF WARMING AND THE CONTINUE
MOISTURE/UNSTABLE AIRMASS WILL FIRE OFF CONVECTION OVER THE
MOUNTAINS BY LATE MORNING/EARLY AFTERNOON. THE PREV DISCUSSION
COVERS THE SITUATION WELL WITH THE SHORT TERM FORECAST REMAINING ON
TRACK. DO NOT PLAN ANY UPDATES THIS MORNING.
&&
.PREV DISCUSSION...
300 AM PDT SUN JUL 28 2013
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...SKIES HAVE GENERALLY
CLEARED OVER MUCH OF THE CWA THIS MORNING EXCEPT FOR A PERSISTENT
BAND OF SHOWERS AND THUNDERSTORMS OVER FAR SOUTHERN MOHAVE COUNTY
AND SOUTHEAST SAN BERNARDINO COUNTY. THIS BAND LOOKS TO BE FORMING
ON THE LEADING EDGE OF A WEAK DISTURBANCE THAT PUSHED NORTH FROM
BAJA. ITS POSSIBLE THAT THIS LINE OF SHOWERS AND STORMS COULD
PERSIST UNTIL AFTER SUNRISE BEFORE WEAKENING.
MODELS HAVE CONTINUED TO SHOW PLENTY OF MOISTURE AND INSTABILITY
OVER THE AREA TODAY WHICH WILL LEAD TO ANOTHER DAY OF ISOLATED TO
SCATTERED THUNDERSTORMS. MODELS HAVE INDICATED THAT PW VALUES WILL
DECREASE TODAY AND LOCAL SENSORS HAVE SHOWN READINGS DOWN ABOUT A
QUARTER TO HALF AN INCH FROM 24 HOURS AGO. HOWEVER...READINGS OVER
THE SOUTHERN PORTIONS OF THE CWA INCLUDING MOHAVE...CLARK...SOUTHERN
INYO AND EASTERN SAN BERNARDINO COUNTIES ARE STILL RUNNING ABOUT AN
INCH TO AN INCH AND A HALF WITH OTHER AREAS STILL ABOVE ONE INCH.
THIS COMBINED WITH LI VALUES AROUND -2/-5 AND GENERALLY CLEAR SKIES
OVER MUCH OF THE AREA WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. THERE COULD BE MORE PERSISTENT AND ORGANIZED STORMS
STRETCHING FROM LINCOLN COUNTY INTO SOUTHERN INYO COUNTY DUE TO A
WEAK DISTURBANCE THAT THE MODELS HAVE PICKED UP ON. THERE IS ALSO A
FAIRLY PRONOUNCED CONVERGENCE BOUNDARY IN THIS AREA THAT COULD HELP
GENERATE AND PERSIST STORMS. THE GENERAL WIND FLOW IS ABOUT THE SAME
AS IT WAS YESTERDAY SO FLASH FLOODING WILL AGAIN BE THE MAIN
CONCERN. THE MODELS HAVE BEEN PICKING UP ON DRIER AIR TRYING TO WORK
INTO THE SOUTHWEST PORTIONS OF THE CWA...BUT IT LOOKS LIKE THAT
DRYING REALLY WONT OCCUR UNTIL THIS EVENING SO ADDED MUCH OF SAN
BERNARDINO COUNTY BACK INTO THE SLIGHT CHANCE CATEGORY FOR THIS
AFTERNOON. BY TONIGHT...MUCH DRIER AND MORE STABLE AIR WILL WORK
INTO THE AREA WITH THUNDERSTORMS ENDING OVER THE SOUTHERN HALF OF
THE AREA. THERE WILL STILL BE ENOUGH MOISTURE AND INSTABILITY TO
WARRANT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON
FOR NORTHERN LINCOLN...CENTRAL NYE AND NORTHERN INYO COUNTIES...WITH
DRY CONDITIONS ELSEWHERE. BY MONDAY NIGHT...DRIER AIR SHOULD BE OVER
THE ENTIRE CWA LEADING TO GENERALLY CLEAR SKIES AREA WIDE.
TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL TODAY AND
MONDAY.
.LONG TERM...TUESDAY THROUGH SATURDAY...THE MEDIUM RANGE MODELS
CONTINUE TO INDICATE DRY SOUTHWEST FLOW HOLDING OVER THE FORECAST
AREA DURING THE PERIOD. THIS PATTERN INITIALLY DEVELOPS FROM A
CLOSED LOW OFF THE PACIFIC NORTHWEST COAST AND A HIGH CENTERED OVER
NEW MEXICO. THE PAC NORTHWEST LOW IS FORECAST TO MOVE INLAND
WEDNESDAY AND THURSDAY THEN LIFT TO THE NORTHEAST FRIDAY AS ANOTHER
LOW DEVELOPS OFF THE PAC NORTHWEST COAST BY SATURDAY. MONSOONAL
MOISTURE CIRCULATING AROUND THE NEW MEXICO/TEXAS HIGH MAY
OCCASIONALLY BRUSH NORTHWEST ARIZONA BUT SHOULD GENERALLY BE SHUNTED
EAST OF THE MOHAVE COUNTY BORDER AND ALLOW THE ENTIRE AREA TO TAKE A
BREAK FROM SHOWERS AND THUNDERSTORMS THROUGH AT LEAST SATURDAY. HIGH
TEMPERATURES WERE BUMPED DOWNWARD A FEW DEGREES WEDNESDAY THROUGH
SATURDAY BASED ON THE LATEST GFS GUIDANCE WHICH REFLECTS THE DEEPER
TROUGH BRUSHING THE GREAT BASIN.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ015-016-
018>022.
AZ...FLASH FLOOD WATCH UNTIL 10 PM MST THIS EVENING FOR AZZ001-003-
036.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ524.
&&
UPDATE...SALMEN
PREV UPDATE...JENSEN
PREV DISCUSSION...GORELOW/ADAIR
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Jul 28, 3:24 AM PST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 AM PDT SUN JUL 28 2013
AZZ001>003-036-CAZ519>527-NVZ014>022-290700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
424 AM PDT SUN JUL 28 2013 /424 AM MST SUN JUL 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
DRY AIR OFF THE SOUTHERN CALIFORNIA COAST WILL BE A LITTLE SLOWER TO
SPREAD ACROSS THE REGION AND ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED AGAIN TODAY INTO THIS EVENING OVER MUCH OF THE REGION.
LOCALLY HEAVY RAIN REMAINS THE PRIMARY THREAT DUE TO THE SLOW
MOVEMENT OF ANY STORM. FLASH FLOODING AND DEBRIS FLOWS CAN OCCUR
QUICKLY IN RECENT BURN AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A DRY AIR MASS IS EXPECTED TO SPREAD FROM SOUTHWEST TO NORTHEAST
ACROSS THE REGION BY MONDAY WHICH WILL KEEP ISOLATED THUNDERSTORMS
CONFINED PRIMARILY NEAR THE UTAH BORDER. NO HAZARDOUS WEATHER IS
EXPECTED TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, San Bernardino
- When
- July 28, 10:53 AM PST to 11:30 AM PST
- Where
- San Bernardino County, 11.72 mi N of Bannock to 11.87 mi N of Bannock
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.119, -114.850
Mud and rocks washed across Highway 95.
Flash Flood, Inyo
- When
- July 28, 12:04 PM PST to 1:00 PM PST
- Where
- Inyo County, 0.99 mi W of Dunmovin to 1.98 mi SW of Sykes
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -117.988
Mud and rocks washed onto Highway 395.
Flash Flood, Inyo
- When
- July 28, 1:20 PM PST to 7:00 PM PST
- Where
- Inyo County, 11.96 mi NE of Dolomite to 11.04 mi SSW of Ballarat
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.664, -117.768
Widespread flash flooding affected Death Valley National Park. Numerous roads were flooded, covered with mud, closed, and/or completely washed out. Several vehicles were stuck in at least two locations due to flooding.
Flash Flood, San Bernardino
- When
- July 28, 2:00 PM PST to 3:30 PM PST
- Where
- San Bernardino County, 1.54 mi W of Hayden Station to 3.94 mi W of Cima
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.047, -115.647
Mud, rocks and sand washed over Kelso Cima Road at several low water crossings.
Flash Flood, San Bernardino
- When
- July 28, 3:15 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 2.91 mi SE of Desert City to 5.15 mi SSW of Desert
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.475, -115.388
Nipton Road was washed out near Ivanpah Road.
Dust Storm, Eastern Mojave Desert
- When
- July 28, 4:39 PM PST to 5:00 PM PST
- Where
- Eastern Mojave Desert forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Dust storm conditions reduced visibility to about 50 yards in Baker.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, July 28, 20131 death · 1 injured · 5 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 2013$870,000 · 15 events
- Tropical Storm and Flash Flood in Hawaii, July 28 to 31, 20131 injured · $24,000 · 30 events
- Flash Flood in Wyoming, July 28, 2013$100,000 · 1 event
- Damaging Winds in Maryland, July 28, 2013$18,000 · 56 kt wind · 12 events
- Damaging Wind in New Mexico, July 28, 2013$20,000 · 61 kt wind · 1 event
- Damaging Winds in Pennsylvania, July 28, 2013$10,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 28 to 29, 20131 in hail · 4 events
- Flash Flooding in Arizona, July 28 to 29, 20133 events
- Flash Flooding in Delaware, July 28, 20133 events
- Damaging Winds in North Carolina, July 28, 2013$1,000 · 50 kt wind · 3 events
- Flash Flooding in Alabama, July 28, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466582, 466585, 470595, 466587, 466596, 466598.